Hail, Clay
- When
- July 4, 3:25 PM CST to 3:26 PM CST
- Where
- Clay County, 4.15 mi S of Royal
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.010, -95.280
With afternoon destabilization of the air mass, reaching 1500-2000 J/kg MLCAPE, scattered thunderstorms developed along the outflow pool from earlier decaying convection. Deep-layer shear remained quite marginal, supporting multi-cell organization with brief stronger updrafts resulting in sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
With afternoon destabilization of the air mass, reaching 1500-2000 J/kg MLCAPE, scattered thunderstorms developed along the outflow pool from earlier decaying convection. Deep-layer shear remained quite marginal, supporting multi-cell organization with brief stronger updrafts resulting in sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:42 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 342 PM CDT Thu Jul 4 2019 .SHORT TERM...(This Evening through Friday) Issued at 337 PM CDT Thu Jul 4 2019 A messy near term forecast with early morning convection leaving behind a few different boundaries and decaying MCVs, in addition to the main synoptic boundary. This has led to a plethora of different solutions for the various high res models on how to handle any potential convection this afternoon thru early evening. The most consistent signal has been over northwest Iowa into far northeast Nebraska, which is also coincident with a better Cu field and radar returns as of mid afternoon. A few other potential areas of interest are associated with an outflow across SW Minnesota and occasional building Cu across south central South Dakota. Maintained/added chance level POPs for the NW Iowa activity with slight chance POPs elsewhere. Mid afternoon SPC mesoanalysis, in conjunction with HREF guidance, suggests that around 2000-3000 J/kg of MUCAPE is present across NW IA with 1000 to 2000 J/kg else where. Deep layer shear values are generally in the multicell range although some near the potential of an isolated supercell, particularly as you move west. Primary threat with any late afternoon/early evening activity that does develop will be hail to the size of half dollars, although if a storm can become anchored to one of the previously mentioned boundaries, an isolated tornado or funnel cloud cannot be ruled out. The far better chance for more widespread convection arrives toward/after the midnight hour as the main wave begins to lift into the region. This will likely allow for blossoming convection across western SD and NE and track eastward as a complex overnight into Friday morning. Again, high res guidance hasn't been overly helpful in confirming timing or exact placement of the stronger focus with the WRF pair suggesting a stronger cluster along the I-90 corridor, the HRRR/NAM Nest/GFS along the MO River and south and the NAM north of I-90. Given the position of the low level jet and better instability gradient, this forecast package favors the strongest focus remaining near and south of the MO River, although at least high chance to likely POPs are warranted elsewhere. This also aligns well with the current SPC Slight risk, with a Marginal across the rest of the area. Other potential concern is for locally heavy rainfall with PWATs running between 1.5 and 2 inches or the 90th percentile of climatology. Steering flow and Corfidi vectors suggest that storms may be progressive enough to limit the overall concern for widespread heavy rainfall but with the potential for efficient rain rates, certainly have the potential for localized amounts over 2 inches, which is hinted at by various model QPF output. With all of this in mind, the Slight and Marginal risk for excessive rainfall from WPC appears warranted. Overnight convection will still be ongoing into Friday morning with the focus by this point being more in the heavy rain realm. Forecast beyond this becomes even more muddled with overnight convection and associated boundaries dictating much of Friday. After the main morning activity, most will likely see a break in the action with post shortwave subsidence but with renewed instability by afternoon, will hang on to additional storm chances. SPC has painted us in a Marginal risk for severe weather which seems reasonable. .LONG TERM...(Friday Night through Thursday) Issued at 337 PM CDT Thu Jul 4 2019 Given the dependence of the extended portions of the forecast on boundary locations and the potential for convective contamination, minimal changes were made to this portion of the forecast. In general, the region sits in a subtle southwest flow regime thru early in the weekend before ridging begins to rebuild by early next week. Models then diverge on how long to keep the ridging before breaking it down. Long story short, look for occasional precipitation chances mainly Saturday and then again after Monday. Temperatures thru the rest of this week generally running a couple/few degrees below normal before rebounding back closer toward their seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1224 PM CDT Thu Jul 4 2019 Complex aviation forecast over the next 24 hours with a few different possibilities for convection and a variety of ceilings. First chance of potential thunderstorms arrives later this afternoon and evening with the focus expected across NW IA and far SE South Dakota where more prevalent outflow boundaries from morning convection are present. Included VCTS wording for a couple hours at KSUX but confidence is rather low, and even lower at KFSD. Far better chances for thunderstorms arrives during the overnight hours into Friday morning as a complex of thunderstorms is expected to move from west to east across the area. Guidance differs in the exact track of these storms and timing but tried to narrow down the most likely timing. As far as ceilings, seeing some patches of MVFR ceilings this afternoon but the more widespread MVFR to locally IFR ceilings are expect in the second half of the TAF period with the precipitation activity. Wind field remains muddled from the variety of boundaries across the area but a general trend to more northerly component is expected thru time. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 357 PM CDT Thu Jul 4 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-052100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 357 PM CDT Thu Jul 4 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible late this afternoon and evening. Any stronger storms would be capable of producing hail up to the size of half dollars. More widespread thunderstorms are expected to develop overnight, becoming organized into a line as they move east across the area. The strongest portions of this line may be capable of winds up to 70 mph. Heavy rain will also be a concern with localized amounts of over 2 to 3 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorm chances exist thru the weekend into early next week. A few thunderstorms Monday night into Tuesday could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847114.